Reaction to contrast dye in CT Scan?

Has anyone had a reaction to the contrast dye used when having a CT scan?

I had a scan on Thursday the first I'd had since being diagnosed with Lymphoedema and wearing knee high compression tights. Staff were aware of my condition and the only advice given was to drink fluids before hand and stop my metformin (I'm also diabetic) when I went to put my tights on Friday morning feet were blotchy which they are sometimes when I've had a bad night or its been hot, when I took the tights off in the evening it looked like I was wearing red socks. Elevated legs and the redness went down same thing happened Saturday so rang 111, feet weren't hot and not swollen well not anymore than usual so they said take antihistamine and drink fluids to flush dye out of system. Feet were the same today going to ring lymph nurse and GP in the morning .

5 Replies

  • A reaction to iodine based radiographic contrast media is normally instant. The dye is of no use to the body and is rapidly expelled by the kidneys. It would be worth checking with the radiologist who injected it if he/she has any experience of delayed response, but I think it unlikely. It sounds more as if you have developed cellulitis and need antibiotics ASAP.

  • My husband is allergic to the contrast dye used in C T scans. Further scans have had to be done without using the contrast medium. Nonetheless I agree that you cannot rule out the possibility of cellulitis. We are expert with that kind of rash unfortunately. Good luck with it all.

  • Should perhaps say that my husband's response was mild and presented only as a light red rash about 12 hours after the procedure. It was not like urticaria nor the rash I get with cellulitis.

    Consultant was sure it was a reaction to the dye and he has allergic to iodine stamped all over his notes.

    i hope that is helpful.

  • Thanks for the reply have an appointment with the GP spoke to practice nurse and lymphedema nurse today apart from the redness no other symptoms re cellulitis, area isn't hot, tender or swollen (not anymore than usual) no temperature. Have other health problems, (Tm, diabetes (and Hughes Syndrome) so on a range of meds so they think it could be a reaction to the dye or interaction with other meds ( I hope so)

  • UPDATE: saw the Nurse Practitioner, not cellulitis thank goodness. Combination of the mix of medications that I'm on and having lymphedema and restricted mobility. She recommend the hospital puts a note on my records as they can use alternatives or give me antihistamine before contrast.

You may also like...